Create Account | Sign In: Author or Forum

Search Symptoms

Category: Dermatology | Family Medicine | Internal Medicine | Emergency Medicine | Nursing | Ophthalmology | Pharmacy | Journal

Back to Journal Articles

Acne Medication Isotretinoin Increases Risk of Eye Disorders

Last Updated: May 30, 2012.

The acne medicine isotretinoin may be linked to a nearly two-fold increased risk of ocular adverse effects in users, according to a study published online April 16 in the Archives of Dermatology.

WEDNESDAY, May 30 (HealthDay News) -- The acne medicine isotretinoin may be linked to a nearly two-fold increased risk of ocular adverse effects in users, according to a study published online April 16 in the Archives of Dermatology.

Meira Neudorfer, M.D., from the Tel Aviv Medical Center in Israel, and colleagues retrospectively studied 14,682 teens and young adults prescribed isotretinoin for acne, identified from an electronic medical database. The teens were matched to isotretinoin-naive patients with acne and acne-free patients.

The researchers found that 13.8 percent of the isotretinoin group experienced ocular AEs, compared to 9.6 percent of the isotretinoin-naive group and 7.1 percent of the acne-free group. Over one year of follow-up, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.70) compared with the acne-free group, but not the isotretinoin-naive group. The isotretinoin group had higher relative risks for inflammatory and structural AEs.

"Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy," the authors write.

Abstract
Full Text (subscription or payment may be required)


Previous: Diabetes Linked to Lung Cancer in Postmenopausal Women Next: Risk Models Only Slightly Up Prediction of Complex Diseases

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: